I came to this site. Here it tells me lithium is used to treat manic episodes, but being bipolar I also have many depressive episodes. Now I'm confused! I could talk too my dr. But I wanted to hear from others taking the drug also. Please, any answers or advice would be appreciated!
Hi, welcome to the site. I also have bipolar (2). My psychiatrist prescribed me seroquel to stabilise my moods but i also take an antidepressant to deal with the depression. It is a popular combination to deal with the highs and the lows. Do you take any other medication? I take the seroquel (extended release) at night and citalopram/celexa in the morning and they work well together. If you are not taking an antidepressant i would discuss this with your doctor
Hello pete'sangel. I like the name :-0) I agree with Delila, in as much as shes very well covered it. But, and this is from an older text book of mine dated back to 1995 and I quote "Bi-polar depression usually requires the institution of lithium tharapy" also "When bi-polar patients are depressed, they have most of the features of a major depression" Then it goes into the various symptons and so on and so forth. I have major depression and was treated with Lithium for several years. So, its used as a weapon so to speak on its own against depression. However I agree a 100% with Delilas response. an addtional anti-depressant can certainly be used. It meaning the lithium is popular when used in a combination form. The very best to you pete'sangel,hope that you begin to feel better asap.
With bipolar the mania and depression go hand- in- hand meaning one usually is followed by the other. Lithium will help with the mood swings in general thereby helping both the mania and the depression.
To learn more about lithium and its use for bipolar disorder try the following:
All that being shared, while lithium does stabalize mood by affecting one of the brain chemicals, it does not target the usual brain chemicals associated with depression treatment so you may need additional treatment depending on your body's chemistry. So give the lithium a try and see if it is enough. Drink plenty of water as it will make you thirsty and be sure to have your blood levels checked.
Hello pete's 1 angel, welcome aboard friend and that includes bipolar 2. I two have b/p 2 and take lithium amongst other meds. The previous letters cover most of the info but please take this med with all the info you can get. Lithium can become toxic in the body if guide lines are not followed which can make you very ill, also once you get your health settled, with a good Dr. you may be able to change to some of the new age meds. In the time being lithium will be your best drug. I have started taking Cymbalta along with my lithium and getting great results. It bought me out of depression in one day, what a relief. Also friend support groups are great value, and i know some people are shy but take the plunge and i'm sure you will enjoy them. As i have said in the past to others, you are the most important person and second is your health, so don't try to cheat on life cause b/p is unforgiving and it will slap you down hard if you don't follow the rules. Good luck my friend and feel free to contact me if you want. Take care. Brewstercharli
Welcome to the site.
I take Lithium and Manerix for major depression. My psychiatrist thinks I may be bipolar because Lithium works for me. Lithium works well for bipolar. Just because it is an older med does not mean it is not effective. If anything it has work well for alot of people for years. I have my life back finally. I will never change meds because it makes me feel like I am on nothing. It is natural also. Look it up. Don't be afraid of it. Try it. It has side effects like other meds. I had trembling and did get hypothyroid but the trembling went away and I talke Synthroid for my thyroid so I feel fine. Hope this helps you.
Hi pete's 1 angel! I'm Anna. It's nice to meet you.
I've been researching your question off and on for days.
It's important to me to be as careful as possible. I don't want to give you false information. Please seek Professional Medical and Mental health specialist. My GP and my Psychiatrist worked together to take care of me and we did this for 24 yrs. It's very important to work closely with a qualified psychologist. Maybe you'll get your family involved to receive the most effective results of Lithium. And your response to it. That's up to you and your Dr.
The amount of salt influences the effects of Lithium, and this medicine can increase salt loss from the body. Eat a normal meal diet that includes salt. Don't change the salt. Drink plenty of liquids.
It's important to keep taking this medication until your Doctor tells you to stop. Even if you feel better.
Age, Sex, Body chemistry, Physical illness, and habits such as smoking, can influence Lithiums effect.
Of course, follow the direction on the prescriptions.
Sometimes the dosage must be increased to be effective.
For individuals with bipolar disorder, medications may have to become a part of everyday life.
Take Lithium after meals or snack to avoid stomach upset. Man!!! Thats important.
Ask the following questions recommended by the FDA, to your Dr::
What is the name of the medication, and what is it supposed to do?
How and when do I take it, and when do I stop taking it?
What foods, drinks, other medication, or activities should I avoid while taking this medication?
What are the side effects, and what should I do if they occur?
Is there any written information available about the medication?
My person experience was weight gain, ticks in my head movement, and hand tremors. It was extremely difficult to do handwriting. It took about two weeks to get in my system.
I pray you find all the information you need, and I'm sure you will. The people on this site are helpful and provide excellent support.
Take care, pete's 1 angel
A basket of flowers,
My daughter was put on Lithium recently after many different meds that she was either allergic to or side effects were unbearable. She is having extreme itching though on Lithium but it seems to be the only thing that has helped her bipolar 2. She is at the point she would rather deal with the terrible itching on Lithium than try any other drugs. It seems so trial and error on these meds and everyone is different. You have to drink alot of water but also not too much or it reduces the level too much. Hard to regulate but a tried and true drug for bipolar for long time. Good luck.
My experience with Lithium was awful. I suffer from Bipolar Disorder. I was not even on a high dose and ended up in the hospital with Lithium poisoning for a few days. It wI took Lamictal along with it. It works wonders for some people. I am just letting you know what my experience was. Good luck.
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Mania - my 9 year old daughter was put on lithium citrate 5ml 2xday and she spits it out and I tried
Updated 12 Oct 2009 • 2 answers
Bipolar Disorder - I od on lithium on my second week of using cig patch... my body just was not usin
Updated 7 Jan 2010 • 1 answer
Bipolar Disorder - I was diagnosed with Bipolar II over a yr an a half ago, I have been on Lithium,?
Updated 9 Feb 2013 • 6 answers
Updated 14 Aug 2018 • 7 answers
Updated 30 Apr 2017 • 3 answers